Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 8, NWS Grand Junction, CO

July 21, 2016San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 21, 2016, 4:22 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2016, 4:22 PM MDT (22:22 UTC)
Expired
Jul 21, 2016, 7:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS55 KGJT 212222
FFWGJT
COC113-220115-
/O.NEW.KGJT.FF.W.0008.160721T2222Z-160722T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN MIGUEL COUNTY IN SOUTHWESTERN COLORADO...

* UNTIL 715 PM MDT

* AT 421 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FEW
  MINOR MUDSLIDES ACROSS THE WARNED REGION DUE TO RAINFALL FROM
  SHOWERS AND THUNDERSTORMS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAWPIT...FALL CREEK AND PLACERVILLE. 

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3804 10805 3799 10797 3797 10800 3802 10808

$$

TGR
2 follow-up statements
787 
WGUS75 KGJT 220001
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 PM MDT THU JUL 21 2016

COC113-220115-
/O.CON.KGJT.FF.W.0008.000000T0000Z-160722T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
601 PM MDT THU JUL 21 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
EAST CENTRAL SAN MIGUEL COUNTY...

AT 600 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A FEW MINOR MUDSLIDES
OVER CO 145 NEAR PLACERVILLE.  A FEW SHOWERS...POSSIBLY A FEW
STORMS...MAY MOVE OVER THE WARNED AREA KEEPING MUDSLIDE
POSSIBILITIES HIGH.  THE MUD SLIDE CAN CONSIST
OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SAWPIT...FALL CREEK AND PLACERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3804 10805 3799 10797 3797 10800 3802 10808

$$

TGR
497 
WGUS75 KGJT 220111
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
711 PM MDT THU JUL 21 2016

COC113-220120-
/O.EXP.KGJT.FF.W.0008.000000T0000Z-160722T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
711 PM MDT THU JUL 21 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN MIGUEL COUNTY WILL
EXPIRE AT 715 PM MDT...

LOCAL LAW ENFORCEMENT REPORTS MUDSLIDES AND HEAVY RAIN HAVE ENDED IN
THE WARNED AREA.  THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3804 10805 3799 10797 3797 10800 3802 10808

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:31 PM MDT, 51 minutes earlier.

Area forecast discussion, Jul 21, 3:31 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
331 PM MDT THU JUL 21 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 325 PM MDT Thu Jul 21 2016

The monsoonal doldrums are in place. That is deep moisture is in
place and the steering flow is light. The subtle disturbance that
is driving our weather today is a disturbance near Meeker this
afternoon that is threatening heavy slow-moving showers. Storm
motion is to the northeast at 5 mph but storms are showing a
tendency to back build thus increasing the possibility of
localized flooding. This threat will end before sunset with the
loss of surface heating. Isolated storms could continue overnight
favoring the north and east.

Friday thunderstorm coverage looks to favor the Colorado central
and southern mountains with weak sheared vorticity forecasted
there through the afternoon. Once again isolated nocturnal storms
continue overnight. Afternoon temperatures will rise a few degrees
above normal...near normal for morning lows.

.LONG TERM...(Saturday through Thursday)
Issued at 325 PM MDT Thu Jul 21 2016

By Saturday, the large scale pattern change begins. The Pacific
NW upper Low ejects through the northern Rockies while the
subtropical High also expands across the southern tier of states
into the SE Pacific. The flow across the north veers to dry west.
The latest forecasted afternoon winds do not reach critical fire
weather criteria. For the southern forecast area marginal moisture
lingers for isolated to scattered late-day storms favoring the
Abajo and San Juan Mountains.

Daytime temperatures will be 5-10 degrees above normal across the
north and central zones, 0-5 degrees above across the south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday afternoon)
Issued at 325 PM MDT Thu Jul 21 2016

Through 03z widespread thunderstorm coverage continues north of
I-70 with scattered coverage elsewhere mainly over higher
terrain. After 03z tonight isolated storms continue mainly across
the north with VFR conditions dominating. Scattered thunderstorms
reform Friday after 16z favoring the southern and central
mountains. Brief MVFR conditions are possible at KDRO KTEX KMTJ
KASE KEGE through the afternoon.

&&

.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ002-003-005-
     007-008-013.

UT...None.
&&

SHORT TERM...Joe
LONG TERM...Joe
AVIATION...Joe
Hazardous weather outlook, Jul 21, 3:54 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT THU JUL 21 2016

COZ001>014-017>023-UTZ022>025-027>029-221200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
354 AM MDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF THE NEXT
24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS AFTERNOON
THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL WHICH COULD IMPACT DRIVING CONDITIONS
AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR FLOODING IS
POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SHIFT IN THE PATTERN WILL PUSH THE MAIN PLUME OF MONSOON
MOISTURE EAST ON FRIDAY EVENING. THIS WILL SIGNAL A GRADUAL
DOWNTURN IN THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND WITH MUCH
DRIER CONDITIONS AND WARMING EXPECTED BY THE MIDDLE OF NEXT WEEK.
LOCALIZED FLOODING WILL AGAIN BE A POSSIBILITY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:17 PM MDTFlash Flood WarningGJTEagle3 hr
Jul 20, 6:46 PM MDTFlash Flood WarningGJTEagle, Garfield, Routt3 hr
Jul 21, 11:31 AM MDTFlash Flood WatchGJTEagle, Garfield, Mesa, Moffat, Pitkin, Rio Blanco and 1 more9 hr
Jul 21, 2:02 PM MDTFlash Flood WarningGJTRio Blanco3 hr

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.